Heroin addiction is nasty and deadly. Assuming you manage to kick a skag habit, what heroin withdrawal does to your body is terrifying. You will feel like you're dying. You'll be living in a world of hurt. That feeling will last days, maybe even weeks. The bitch about heroin is, if it doesn't kill you, you have to quit, and quitting is hell. The effects of heroin withdrawals are crippling. If you're lucky. you're just reading about them, not experiencing them for yourself. If you're not so lucky, godspeed.
The physical effects of having heroin withdrawals are debilitating. Your body rebels. Here's a brutal fact: the symptoms of heroin withdrawal are among the worst you can experience from any drug. The emotional effects are so bad people kill themselves rather than go on without the drug.
In short: don't do drugs, especially heroin. It it doesn't kill you, what heroin withdrawals do to your body is sure to put you in a world of hurt.
Expect Anxiety and Agitation
Beginning the path to recovery from a drug as strong and addictive as heroin is reason enough to be anxious. However, you won't feel uneasy just because of the task ahead. Symptoms of heroin withdrawal include anxiety and agitation, both of which start early in the quitting process, and remain with you throughout the grueling experience. The longer you've used heroin, the worse these symptoms will be. Heroin addiction and anxiety disorders often go hand in hand, and anxiety can lead to an increased need for the drug. It's a vicious cycle, much like other aspects of this addiction.
To paraphrase Colonel Kurtz, make friends with anxiety and agitation. If you don't, they are enemies to be feared.
You'll Get Drippy
During heroin withdrawal, your entire body will be extremely sweaty, and you'll experience increased tear production, runny nose, and sometimes even drooling. In other words, you'll be a soggy mess, and therefore will easily dehydrate. You're going to be nauseous from everything as you detox, including water, which means increased dehydration, exacerbated by either puking and/or not getting enough fluids. The worse news? This happens during the early stages, and is among the most tolerable symptoms of heroin withdrawal.
It's Called "Super Flu" for a Reason
If you're a serious addict, withdrawal symptoms are severe, and referred to as the "super flu." The more heroin you do, the more your body comes to expect its chemical make up; the drug does, after all, mimic the pattern of naturally produced endorphins. If heroin is abruptly removed from your system once your body has come to expect it, you create an imbalance.
Your body will eventually adjust to life without heroin, but until it does, it recognizes what's happening to you as sickness. You'll exhibit flu-like symptoms: your body temperature will rise, you'll feel exhausted, get headaches, have hot and cold flashes, and might be more susceptible to other illnesses due to your weakened state.
Doctors can prescribe medications to help fight off these flu-like symptoms, such as Methadone or Buprenorphine. Neither of these completely alleviate withdrawal effects, but they can at least help some.
Your Body Will Tell You You Need Heroin
As chemicals from the white horse lingering in your system are slowly excised, you're gonna want more H. As in, really really want it. Need it, even. Because your body is literally saying you need heroin to live. Your brain and body have become so accustomed to having the chemicals in heroin and their euphoric effects in your blood stream, without them your body can't make itself feel right. Not having heroin after your body comes to need it will make you feel as though part of your life is missing, to the point where you can think of nothing else. Recovering heroin addicts often report that cravings are the most difficult parts of withdrawal.